Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 85, NWS Aberdeen, SD

June 24, 2018Deuel County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2018, 4:38 PM CDT for Deuel County, Grant County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 4:38 PM CDT (21:38 UTC)
Expired
Jun 24, 2018, 5:15 PM CDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Deuel County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 145 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:45 PM CDTTSTM WND GST 653 Nnw Albee, SDSTRONG WIND AND DIME TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS53 KABR 242138
SVRABR
SDC039-051-242215-
/O.NEW.KABR.SV.W.0085.180624T2138Z-180624T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
438 PM CDT SUN JUN 24 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  North central Deuel County in northeastern South Dakota...
  Grant County in northeastern South Dakota...

* Until 515 PM CDT.

* At 437 PM CDT, a severe thunderstorm was located over Albee, or 12
  miles south of Milbank, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milbank, Ortonville, Big Stone City, Revillo, Twin Brooks, La Bolt,
  Marvin, Albee and Big Stone Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4497 9667 4532 9700 4533 9647 4530 9645
      4498 9645
TIME...MOT...LOC 2137Z 159DEG 10KT 4505 9659 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Telken
2 follow-up statements
461 
WWUS53 KABR 242156
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
456 PM CDT SUN JUN 24 2018

SDC039-242205-
/O.CAN.KABR.SV.W.0085.000000T0000Z-180624T2215Z/
Deuel SD-
456 PM CDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DEUEL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4498 9667 4532 9692 4533 9647 4530 9645
      4500 9645
TIME...MOT...LOC 2155Z 159DEG 10KT 4510 9662 

$$

SDC051-242215-
/O.CON.KABR.SV.W.0085.000000T0000Z-180624T2215Z/
Grant SD-
456 PM CDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN GRANT COUNTY...

At 455 PM CDT, a severe thunderstorm was located near Albee, or 8
miles south of Milbank, moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Milbank, Ortonville, Big Stone City, Revillo, Twin Brooks, La Bolt,
Albee and Big Stone Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4498 9667 4532 9692 4533 9647 4530 9645
      4500 9645
TIME...MOT...LOC 2155Z 159DEG 10KT 4510 9662 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Telken
969 
WWUS53 KABR 242213
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
513 PM CDT SUN JUN 24 2018

SDC051-242222-
/O.EXP.KABR.SV.W.0085.000000T0000Z-180624T2215Z/
Grant SD-
513 PM CDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY WILL
EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4498 9667 4532 9692 4533 9647 4530 9645
      4500 9645
TIME...MOT...LOC 2212Z 159DEG 10KT 4514 9664 

$$

Telken

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:48 PM CDT, 50 minutes earlier.

Area forecast discussion, Jun 24, 3:48 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
348 PM CDT Sun Jun 24 2018

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 348 PM CDT Sun Jun 24 2018

One upper level low pressure trough lifting north into North Dakota
into the evening hours will take some of the showers and storms
with it while another one was lifting into the southwest cwa late
this afternoon. This one was bringing a more organized area of
showers and storms and thus increased pops. Also, expect many of
the showers/storms to dissipate with the loss of surface heating
into the evening hours. Otherwise, a large upper level low
pressure area to our southwest will move slowly east through
tonight and Monday. This will wrap in more widespread showers and
storms mainly to the eastern part of the cwa on Monday. Therefore,
continued with likely/definite pops across this region. With the
clouds and rainfall, Monday will be cool day with highs mainly in
the 70s.

.LONG TERM...(Monday Evening through Sunday)
Issued at 348 PM CDT Sun Jun 24 2018

Low pressure will continue to meander out of SD/NE and into
Minnesota Tuesday morning.  Along with that, showers and the
occasional weak thunderstorm will track across the area. Coverage
generally looks to be fairly good in the eastern CWA.  Additional
wrap-around showers are expected to continue into Tuesday, also
primarily in the eastern CWA.

As a low over Manitoba begins to form and deepen towards the end of
the week and into the weekend, multiple chances for showers and
thunderstorms will once again be possible.  Low confidence still
exists in the exact timing and location of any potential
precipitation.

Temperatures for the week generally look to be around average to
slightly above average.  The exception being Thursday where
temperatures look to reach near 90 across most of the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1231 PM CDT Sun Jun 24 2018

MVFR ceilings have lifted and VFR conditions have returned to all
sites so far with the exception of KMBG. Showers and scattered
weak thunderstorms are possible this afternoon and overnight into
Monday morning. Lingering overnight showers will primarily affect
the far eastern TAF site of KATY. MVFR ceilings are possible
Monday morning for KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Telken
AVIATION...Telken
Hazardous weather outlook, Jun 24, 3:54 AM CDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
354 AM CDT Sun Jun 24 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
354 AM CDT Sun Jun 24 2018 /254 AM MDT Sun Jun 24 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

No severe weather is expected with heat of the afternoon showers
and thundershowers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

We are under an active pattern with several opportunities for
moisture, however no threat for organized severe weather is
evident at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Special weather statement, Jun 24, 4:31 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
431 PM CDT SUN JUN 24 2018

SDZ021-242215-
Grant SD-
431 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albee, or 12 miles south of Milbank, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Milbank, Ortonville, Big Stone City, Revillo, Stockholm, Twin Brooks,
La Bolt, Marvin, Albee and Big Stone Lake.

LAT...LON 4497 9662 4498 9668 4531 9700 4532 9700
      4532 9647 4530 9645 4499 9645
TIME...MOT...LOC 2131Z 159DEG 10KT 4504 9657

Telken

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:31 PM CDTSpecial Weather StatementABRGrant44 min
Jun 24, 5:00 PM CDTSpecial Weather StatementABRRoberts45 min
Jun 24, 5:06 PM CDTSevere Thunderstorm WarningABRRoberts24 min
Jun 24, 5:20 PM CDTSpecial Weather StatementABRGrant40 min
Jun 24, 5:28 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts47 min
Jun 24, 5:36 PM CDTTornado Warning Tornado observedABRRoberts24 min
Jun 24, 6:34 PM CDTAreal Flood WarningABRGrant6 hr
Jun 24, 6:39 PM CDTAreal Flood WarningABRRoberts6 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.